Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Las Vegas, NV

June 8, 2020San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this red flag warning at Jun 8, 2020, 7:52 AM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 2020, 7:52 AM PDT (14:52 UTC)
Expired
Jun 8, 2020, 2:50 PM PDT
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:48 AM PDTNON-TSTM WND DMGLytle Creek, CACORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM LYTLE CREEK. CHP REPORTS A LARGE TREE DOWN, BLOCKING AT LEAST ONE LANE OF A 3-LANE ROAD IN LYTLE CREEK. TREE ESTIMATED AT AROUND 1,000 LBS. CLOSEST WEATHER STATION (SE724 - SCE SHEEP CREEK) REPORTED NW WINDS GUSTI
Jun 8, 8:50 AM PDTNON-TSTM WND GST 513 Sw Devore, CAMESONET STATION SE156 LYTLE CREEK WASH (SCE) - SANTA ANA WIND. RH BELOW 15 PERCENT AFTER 11 AM WITH GUSTS 30-39 MPH.
Jun 8, 9:15 AM PDTNON-TSTM WND GST 542 Nw Running Springs, CAMESONET STATION HHPC1 HEAPS PEAK RAWS - SANTA ANA WIND.
Jun 8, 10:20 AM PDTNON-TSTM WND GST 526 S Chino, CAMESONET STATION SE218 CHINO HILLS 3 (SCE) - SANTA ANA WINDS. RH BELOW 15 PERCENT AFTER 11 AM THIS PEAK WIND GUST. GUSTS 35-45 MPH DURING AFTERNOON JUNE 8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 2.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3952 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS85 KVEF 081452
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
752 AM PDT Mon Jun 8 2020

.Strong and gusty north winds will combine with low humidity
values to create dangerous fire conditions in the lower Colorado
River Valley and southern Mohave County today.

AZZ101-102-CAZ229-NVZ466-090000-
/O.NEW.KVEF.FW.W.0010.200608T1452Z-200609T0000Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
752 AM PDT Mon Jun 8 2020 /752 AM MST Mon Jun 8 2020/

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS
AFTERNOON FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
102, 229, AND 466...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect until 5 PM PDT /5 PM MST/ this
afternoon. 

* AFFECTED AREA...In AZZ101...Fire weather zone 101. In AZZ102...
  southern part of fire weather zone 102. In California...Fire 
  weather zone 229. In Nevada...Fire weather zone 466. 

* TIMING...until 5 pm PDT. /5 pm MST/.

* WIND...Sustained north wind 20 to 25 mph, gusts up to 35 mph.

* HUMIDITY...5-10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
1 follow-up statement
206 
WWUS85 KVEF 082150
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
250 PM PDT Mon Jun 8 2020

AZZ101-102-CAZ229-NVZ466-082300-
/O.CAN.KVEF.FW.W.0010.000000T0000Z-200609T0000Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
250 PM PDT Mon Jun 8 2020 /250 PM MST Mon Jun 8 2020/

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONES 101, 102, 229, AND 466...

The National Weather Service in Las Vegas has cancelled the Red
Flag Warning. 

North winds will continue to subside through the remainder of the
late afternoon hours. The Red Flag Warning has been cancelled.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jun 8, 1:29 AM PDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jun 8, 1:29 AM PDT, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
129 AM PDT Mon Jun 8 2020

.SYNOPSIS...Gusty north winds will continue through early this
morning behind a cold front before gradually easing through the
day. North winds may linger longer across the Colorado River
Valley where dangerous boating conditions may exist. After today,
calmer winds are expected with a warming trend as high pressure
builds across the region.

&&

.SHORT TERM...Monday through Wednesday.

Gusty winds linger early this morning with gusts exceeding 40 mph
slow to calm down, especially in the Las Vegas Valley and central
Nye county. With the front continuing south, pressure gradients
will gradually relax through the morning and I will allow the
wind advisory to expire at 2am, though some locally gusty
conditions will persist through the early morning hours.

The trough currently situated over the area will shift eastward
today towards the Four Corners region as a ridge takes over through
mid-week. With the associated sfc frontal boundary now south of the
area, widespread breezy, northerly winds will remain in place
today. Most areas will see speeds less than were seen yesterday
with the exception of Lake Mohave and Lake Havasu. Slightly
stronger winds will be present for much of day at speeds of around
25 mph gusting 35 mph. The Lake Wind Advisory looks good as is
and will begin at 5 AM. Coolest temps off the week are expected
today with max temps well below seasonal normals. Unfortunately, a
rapid jump in temps is expected Tuesday and Wednesday with high
temps rising near 10 degrees each day.

.LONG TERM...Thursday through Sunday.

Ridge axis will shift east of the area on Thursday as the next
Pacific system pushes towards the West Coast. Overall there is still
not high confidence in specifics with this late-week system.
However, increasing winds on Friday and Saturday look likely with
wind and fire weather products not out of the realm of
possibilities. Overall the system looks dry with most of the
moisture remaining to the north and east of the local area. The heat
will peak on Thursday before a downward trend in temperatures begins
on Friday and continues into the weekend. Weekend temps look to
remain right around seasonal normals at this point.

&&

.FIRE WEATHER...Gusty north winds will gradually ease today across
the region though they will remain elevated near the Colorado
River through early evening. Dry weather is expected through the
week with temperatures climbing each day as high pressure builds.
A return of gusty winds is expected by the end of the week, with
the strongest winds across the Southern Great Basin and Sierra
where Red Flag conditions may return.

&&

.AVIATION...For McCarran...Strong northwest winds gusting 35-40
kts at 1 am will decrease but remain gusty through much of the
morning hours. Forecast models indicate winds shifting more to the
north and decreasing to around 10 kts by this afternoon. There is a
small chance the wind direction could shift to the northeast later
this afternoon but confidence is low in that happening. Winds become
light and variable early this evening before typical diurnal
southwest winds return later in the evening and continue overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty north winds are expected across the region this
morning but will begin to decrease nearly everywhere this afternoon
with the exception of the Colorado River Valley where gusts will
continue all day before decreasing in the evening.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Guillet
AVIATION...Salmen
FIRE WX...Outler

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in California, 2020Red Flag Warnings in Arizona, 2020Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.